D-dimer level at ALL diagnosis is associated with venous or arterial thrombosis during the first 100 days of therapy
Future studies should include D-dimer with other known risk factors to build a risk assessment model for thrombosis in newly diagnosed ALL
Patients with acute lymphoblastic leukemia (ALL) are at increased risk of thrombotic and/or bleeding events during early chemotherapy, especially when receiving asparaginase. D-dimer is a marker of fibrinolysis that has been associated with thrombotic risk in solid cancers and acute myeloid leukemia; however, to date, no ALL-based study has assessed D-dimer level and risk for thrombosis. We sought to examine D-dimer as a biomarker for risk of thrombosis or bleeding during ALL treatment in a retrospective cohort study at University of Chicago. We identified 61 consecutive adult patients with ALL, gathering demographics, treatment regimens, initial biomarkers including D-dimer and assessing occurrence of venous or arterial thrombosis and bleeding in the first 100 days following diagnosis (index). The 100-day cumulative incidence [95% confidence interval (CI)] of venous or arterial thrombosis in patients with high D-dimer (≥4 mcg/ml) was 52.9% [26.4%-73.8%] compared to 13.8% [5.5%-25.7%] in patients with low-moderate D-dimer (<4 mcg/ml), corresponding with a hazard ratio of 5.04 [1.79-14.22]. When testing for potential confounders in a series of bivariate logistic regression models, the association between D-dimer and thrombosis remained after adjusting for body-mass index, age, sex, asparaginase treatment, disseminated intravascular coagulation score, initial platelet level, and ALL phenotype. In conclusion, D-dimer levels at ALL diagnosis are associated with venous or arterial thrombosis at 100 days. Future studies should include D-dimer collated with other known risk factors to build a risk assessment model for thrombosis in patients with newly diagnosed ALL.